Alert archive / Illinois / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 298, NWS Lincoln, IL

August 18, 2006Morgan County, Scott County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 18, 2006, 8:10 PM CDT for Morgan County, Scott County, Illinois. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 18, 2006, 8:10 PM CDT (01:10 UTC)
Expired
Aug 18, 2006, 9:15 PM CDT
In force
65 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

Counties Morgan County, IL, Scott County, IL

The radar

The Lincoln radar (KILX), 100 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.2 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2006-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2006-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1245 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1180 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 7:54 PM CDT, 16 minutes earlier.

Area forecast discussion, Aug 18, 7:54 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
754 PM CDT FRI AUG 18 2006

.DISCUSSION...
WITH POSSIBLE SVR WX APPROACHING...WILL MAKE THIS BRIEF.  MAIN FRONT
STILL TO THE SOUTH OF THE FA...THOUGH REMNANTS OF SFC BOUNDARY FROM
TODAYS OUTFLOW STILL HAS A BIT OF A REFLECTION ON SATELLITE IMAGERY
AND ALSO IN THE SFC OBS...WELL NORTH OF SYNOPTIC FRONT.  MANY
BOUNDARIES TO PLAY WITH AS ONE OF TWO S/W MOVE OUT OF THE FA.  NEXT
S/W MOVING INTO NERN MO AND COLLIDING WITH BEST INSTABILITY PER LI
MAX IN MSAS DATA CENTERED OVER VERY WARM TEMPS LINGERING OVER KCOU.
SVR STORMS PRODUCING SOME GOOD WINDS OVER THE MISS RIVER VALLEY
ATM...WITH SMALL WATCH BOX ISSUED FOR LSX FA.  GOING FORECAST WILL
DO JUST FINE. NO UPDATES AT THIS TIME.

&&

.PREV DISCUSSION...
LATEST SURFACE ANALYSIS HAD LOW PRESSURE CENTERED
NEAR THE NEBRASKA/KANSAS BORDER. A NEARLY STATIONARY FRONT EXTENDED
EAST ALONG THE IOWA/MISSOURI BORDER AND THROUGH THE I-74 CORRIDOR OF
CENTRAL ILLINOIS AND INDIANA. ALOFT...A SHORT WAVE WAS LOCATED OVER
THE CENTRAL PLAINS...WITH A MORE VIGOROUS WAVE MOVING THROUGH THE
ROCKY MOUNTAINS ALONG THE U.S./CANADA BORDER. MAIN WEATHER CONCERNS
OVER THE NEXT FEW DAYS REVOLVE AROUND PRECIPITATION CHANCES/AMOUNTS
AS THESE TWO UPPER WAVES AND THE ASSOCIATED FRONTAL SYSTEMS MOVE
THROUGH THE REGION TONIGHT THROUGH SATURDAY NIGHT.

12Z MODELS IN REASONABLE OVERALL AGREEMENT...ESPECIALLY WITH RESPECT
TO PRECIPITATION CHANCES THROUGH SATURDAY NIGHT. THE GFS IS A WETTER
FOR A LONGER PERIOD OF TIME AND THIS SOLUTION IS QUESTIONABLE GIVEN
THE AMOUNT OF CONVECTIVE FEEDBACK THE MODEL IS EXHIBITING. GUIDANCE
TEMPERATURES CLOSE AND REASONABLE AS WELL...SO WILL NOT STRAY TOO
FAR.

SHORT TERM...TONIGHT THROUGH MONDAY...

TONIGHT...UPPER WAVE OVER THE CENTRAL PLAINS IS EXPECTED TO REACH
INDIANA/OHIO BY SATURDAY MORNING. THIS WAVE IS EXPECTED TO DEVELOP A
SURFACE LOW ALONG THE FRONTAL BOUNDARY THAT WILL TRACK EAST THROUGH
ILLINOIS. THE FORCING ASSOCIATED WITH THESE FEATURES AND THE VERY
MOIST AIRMASS IN PLACE ACROSS THE REGION WILL BRING A CONTINUED HIGH
CHANCE OF SHOWERS/STORMS THROUGH THE NIGHT...ESPECIALLY NORTH OF
I-70. THE MEAN FLOW WILL PARALLEL THE FRONT/MOISTURE AXIS FOR MUCH
OF THE THE NIGHT AND SUPPORT CONTINUED TRAINING OF PRECIPITATION.
PRECIPITABLE WATER VALUES IN THE MOISTURE AXIS ARE ABOVE 2 INCHES
AND THE SHOWERS/STORMS TODAY HAVE BEEN VERY EFFICIENT RAIN
PRODUCERS. WILL MENTION A HEAVY RAINFALL THREAT NORTH OF I-70 AND
INCLUDE MUCH OF EAST CENTRAL ILLINOIS IN A FLOOD WATCH (WERE A FEW
INCHES OF RAIN HAVE ALREADY FALLEN TODAY).

SATURDAY AND SATURDAY NIGHT...PLAINS SHORT WAVE AND ASSOCIATED
SURFACE LOW WILL BE TO OUR EAST BY EARLY SATURDAY AND ALLOW THE
FRONTAL BOUNDARY TO SAG TO THE SOUTH. HOWEVER...THE BOUNDARY WILL BE
SLOW TO DEPART. THE FRONT WILL GET A STRONGER PUSH BY LATE SATURDAY
NIGHT AS AN UPPER WAVE FROM THE ROCKIES ALONG THE U.S/CANADA BORDER
MOVES THROUGH THE GREAT LAKES REGION. PLAN TO MAINTAIN LOW
SHOWER/STORM CHANCES UNTIL THE FRONT DEPARTS...BUT THE BETTER
FORCING WILL STAY TO OUR NORTH AND BETTER INSTABILITY WILL STAY TO
OUR SOUTH.

SUNDAY THROUGH MONDAY...HIGH PRESSURE WILL START TO BUILD IN BY
SUNDAY AND LINGER THROUGH THE REMAINDER OF THE PERIOD. THE FLOW
ALOFT IS EXPECTED TO BE GENERALLY NEUTRAL FROM THE NORTHWEST. THIS
PATTERN AND A MUCH DRIER AIRMASS SHOULD SUPPORT BENIGN WEATHER.

LONG TERM...TUESDAY THROUGH FRIDAY...MODELS/ENSEMBLES GENERALLY
AGREE THAT WE WILL BE TRANSITIONING TO A RIDGE WEST/TROF EAST
PATTERN OVER NORTH AMERICA DURING THE PERIOD...BUT DIFFER QUITE A
BIT ON THE DETAILS. MOST OF THE MODELS SUPPORT KEEPING MORE OF THE
ENERGY TO OUR NORTH...WHICH WOULD NOT SUPPORT A SIGNIFICANT RISK OF
PRECIPITATION. THIS MODEST CONSENSUS AND THE TIMING DIFFERENCES IN
ANY DISCRETE WAVES SUPPORT KEEPING THE FORECAST DRY AT THIS TIME.
THIS EVOLVING PATTERN SUPPORTS TEMPERATURES AT OR SLIGHTLY BELOW
NORMAL THROUGH THE PERIOD.

&&

ILX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH...TONIGHT...DEWITT...PIATT...CHAMPAIGN...VERMILION...
CHRISTIAN...MACON...MOULTRIE...DOUGLAS...COLES...EDGAR...SHELBY...
CUMBERLAND...AND CLARK COUNTIES.

&&

HJS/BAK
Hazardous weather outlook, Aug 18, 11:39 AM CDT, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1139 AM CDT FRI AUG 18 2006

ILZ029-031-036>038-040>057-061>063-066>068-071>073-191645-
PEORIA-WOODFORD-FULTON-TAZEWELL-MCLEAN-SCHUYLER-MASON-LOGAN-
DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-MENARD-SCOTT-MORGAN-
SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-COLES-EDGAR-SHELBY-
CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-CLAY-RICHLAND-LAWRENCE-
1139 AM CDT FRI AUG 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

OCCASIONAL THUNDERSTORMS ARE EXPECTED OVER PARTS OF CENTRAL...EAST
CENTRAL...AND SOUTHEAST ILLINOIS TODAY AND TONIGHT. THERE IS A
SLIGHT RISK THAT SOME OF THE THUNDERSTORMS FROM MIDDLE AFTERNOON
THROUGH EARLY THIS EVENING MAY BE CAPABLE OF PRODUCING STRONG AND
DAMAGING WINDS. IN ADDITION...SOME LOCALIZED FLOODING WILL BE
POSSIBLE IN AREAS THAT EXPERIENCE REPEATED ROUNDS OF THE
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO SATURDAY
EVENING BEFORE A FRONTAL BOUNDARY SHIFTS SOUTH ACROSS THE AREA.
THIS WILL HELP PUSH THE THUNDERSTORM THREAT TO OUR SOUTH BY LATE
SATURDAY EVENING. AT THIS TIME...IT DOES NOT APPEAR ANY OF THE
THUNDERSTORMS WILL APPROACH SEVERE LIMITS DURING THE DAY SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 3 PM AND 9 PM.

ILZ027-028-030-191645-
KNOX-STARK-MARSHALL-
1139 AM CDT FRI AUG 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

OCCASIONAL THUNDERSTORMS ARE EXPECTED OVER PARTS OF CENTRAL AND
SOUTHEAST ILLINOIS TODAY AND TONIGHT. NO SEVERE THUNDERSTORMS ARE EXPECTED
THROUGH TONIGHT...HOWEVER SOME OF THE STRONGER STORMS WILL PRODUCE
VERY HEAVY RAINFALL AMOUNTS IN A SHORT PERIOD OF TIME ALONG WITH
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO SATURDAY
EVENING BEFORE A FRONTAL BOUNDARY SHIFTS SOUTH ACROSS THE AREA.
THIS WILL HELP PUSH THE THUNDERSTORM THREAT TO OUR SOUTH BY LATE
SATURDAY EVENING. AT THIS TIME...IT DOES NOT APPEAR ANY OF THE
THUNDERSTORMS WILL APPROACH SEVERE LIMITS DURING THE DAY SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

BARKER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 9:09 PM CDTSevere Thunderstorm WarningILXMorgan, Sangamon66 min
Aug 18, 9:42 PM CDTSevere Thunderstorm WarningILXChristian, Shelby63 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.